Male patient 24 years old with a pituitary microadenoma and mental and behavioural disorders due to multiple drug use and use of other psychoactive substances (cocaine, cannabis and alcohol) were treated with haloperidol (dopamine receptor blocker) 10 mg daily. In the last control, the patient presented mammary hypertrophy; laboratory testing and brain magnetic resonance imaging (MRI) was performed, reporting the presence of a pituitary microadenoma syndrome with hormonal alteration (Prolactin levels 28.4 ng/ml). Haloperidol, carbamazepine and levomepromazine were then discontinued. He was started on aripiprazole 15 mg po daily for 4 days; the dosage was then increased to 30 mg po daily, with Valproic Acid 500 mg po tid. After 3 weeks on aripiprazole, the mammary hypertrophy that had increased in the patient had resolved. After 10 weeks follow up of prolactin revealed a normal level, at 4.33 ng/ml. Insomnia, aggressiveness, irritability, visual, tactile and auditory hallucinations remained absent after treatment with aripiprazole which is not a first line drug in multiple drug use patient with psychosis. We also consider the correlation of drug use in patient with psychosis, haloperidol treatment, pituitary microadenoma syndrome, hyperprolactinemia, and dopamine D2- receptor partial agonist aripiprazole treatment. This article also summarizes some relevant patents.
Keywords: Aripiprazole, haloperidol, hormonal alteration, pituitary microadenoma syndrome, prolactin, psychosis, Pituitary adenomas, secrete prolactin, hyperprolactinemia, pituitary, antipsychotics, mammary hypertrophy, psychoactive drugs, cigars, hallucinations, insomnia, mydriatic pupils, glucose, cholesterol, triglycerides, Thyroid-stimulating hormone, antagonists, pituitary microadenoma, pituitary lactotrophs, aggressiveness, proliferation, gastroenterologists